Compiled By Markson Omagor
Government authorities are investigating the death of Rosette Kyarikunda, a fifth- year medical student of Busitema University, which happened on Tuesday, two weeks after she took the AstraZeneca Covid-19 vaccine jab.
Ms Peace Kalungi, the university spokesperson, confirmed that the deceased had taken the jab as a requirement to resume learning at the institution.
“The student had reported back to the university. Getting the Covid vaccine is voluntary but it is [also] a government requirement so it was wise for her to take the vaccine,” she said yesterday.
The deceased took her first jab on August 17, a day after returning to school, according to Mr Boniface Osodi, the president of Federation of Uganda Medical Students’ Association (Fumsa).
“After taking her shot, she started experiencing mild headache and general body weaknesses. When she went back to her room, she asked her friends to give her some painkillers because the headache was intensifying. She shared this on social media that “this headache and chest pain that I am having after the Covid shot I have never felt such kind of pain in my life,” Mr Osobi said.
“On August 25, her condition worsened and she was admitted and managed at Mbale Regional Referral Hospital, which doubled as her training hospital because she was a fifth year medical student at Busitema University,” he said.
Mr Osobi said her condition didn’t normalise and was therefore referred to Kiruddu hospital on Sunday.
“They referred her to Kiruddu for a CT scan and on reaching there, she was in coma and was admitted in Intensive Care Unit. Then we were later told [by doctors at Kiruddu] that she developed multi-organ failure,” he said.
He added: “The doctors suggested that they put her on dialysis but it was not completed because her serum albumin levels were low. They administered albumin and put her on dialysis.”
Albumin is a protein produced in the liver. Decreased albumin levels are more frequently associated with chronic conditions affecting the liver but can also signal kidney conditions, malnutrition, inflammation, infection, thyroid disease, and gastrointestinal problems. Dialysis is a procedure to remove waste products and excess fluid from the blood when the kidneys stop working properly.
Mr Osodi said after more than 48 hours in coma, “the passionate and full of life” Kyarikunda lost the battle.
A member of the bereaved family, who preferred not to reveal her name, told this newspaper that the burial will take place today at Kabanyonyi Village in Kabale District.
When asked about what could have caused her death, Dr Charles Kabugo, the director of Kiruddu hospital, referred us to the Ministry of Health.
As of August 30, 1,376, 986 doses of Covid-19 vaccines had been administered in the country. The country is using AstraZeneca and Sinovac.
Dr Ruth Grace Babirye Kakoba, a medical expert, told Uganda Medical Association (UMA) members that the deceased had other conditions that could have contributed to her death.
“Please kindly be guided that the patient had Covid-19 which was undiagnosed before she received the vaccine and also had severe malaria,” she wrote in an UMA WhatsApp group.
Mr Osodi confirmed that the deceased tested “positive for malaria” at Kiruddu but that she was initially negative for malaria when she was tested at Mbale hospital before she was referred.
“The diagnosis, according to the doctors at Kiruddu, has changed from a Covid jab side effect to malaria. But now we are wondering how a normal young girl, who was previously very fine with no illness, no hypertension or diabetes before taking the Covid shot, and now in a period like two weeks, after the shot she gets multi-organ failure and dies.
Malaria can’t cause that. We need a clear scientific explanation otherwise medical students are too scared,” he said.
The Fumsa president said they have reported the incident to World Health Organisation (WHO) and Uganda National Expanded Programme on Immunisation (UNEPI).
Both Ms Peace Kalungi and Mr Osodi said Kiruddu hospital is doing a postmortem to determine the real cause of death. But the hospital declined to give additional comments on the matter.
Dr Immaculate Ampaire, the UNEPI deputy programme manager, said investigations are ongoing to determine whether the death was linked to the jab.
“The national committee in charge is reviewing the report this afternoon,” she said yesterday without revealing more details. Mr Abiaz Rwamwiri, the National Drug Authority (NDA) spokesperson, said they will release a statement after the sitting of the Adverse Events Following Immunisation (AEFI) committee.
“It is unfortunate that the country has lost such a young lady who was dedicating her life to saving others, we condole with the family of the deceased; may her soul Rest In Peace,” Mr Rwamwiri said.
“This matter is being assessed and investigated by Adverse Events Following Immunisation committee which National Drug Authority is a secretariat to. This national committee on vaccine safety is sitting today [Wednesday) and will classify if this case was related to the vaccine.”
When contacted again last evening, Mr Rwamwiri, without delving into details told Daily Monitor that it was “impossible” to release the statement yesterday.
However, other sources closed to investigations into the student’s death said in the committee meeting, there were presentations from physicians who attended to the deceased and that the NDA technical team needed time to compare evidence with the postmortem report.
Mr Rwamwiri asked people with “concerns related to vaccination to be reported through NDA channels” for investigations by independent experts.
“We call upon all Ugandans to continue with the vaccination exercise so that they are protected against severe Covid-19,” he said.
Dr Mukuzi Muhereza, the secretary general of UMA, called for calm as the hospital releases final report.
“We need to wait for the final report or more information on this case. Death can be very painful but let us calm down as we wait for more information to make decisions,” he said.
About covid vaccine side effects
A number of countries, including Norway, Germany and Italy have either suspended or restricted the use of AstraZeneca vaccine because of rare but dangerous side effects such as blood clots. Information from WHO indicates that Covid-19 vaccines can cause mild, short term side effects.
“Most reactions to vaccines are mild and go away within a few days on their own… Reported side effects to Covid-19 vaccines have mostly been mild to moderate and short-lasting. They include fever, fatigue, headache, muscle pain, chills, diarrhoea, and pain at the injection site. The chances of any of these side effects following vaccination differ according to the specific Covid-19 vaccine,” the WHO information reads in part. WHO advises that a recipient should contact a care provider if the side effects do not go away within a couple days.
“If you have difficulty breathing, chest pain, confusion, loss of speech or mobility, call a healthcare provider immediately,” it further reads.
CREDIT Daily Monitor